Update and Further Vasculitis (WG) advice would be welcome

Hi, Since my earlier post, I have now been diagnosed with Wegeners Granulomatosis (GPA). I am on 25mg of prednisolone a day and, due to having scleritis, I am taking four drops of Acular a day and a further two drops of dorzolamide to relieve growing eye pressure. At the moment, I have few, if any, aches and pains and feel pretty well and happy...the calm before the storm, I suspect!

Last week my lung function checks came out within the normal range but I was warned that this was a benchmark as I will be regularly monitored when I begin chemotherapy. My Rheumatologist also told me that for the first time there was some blood in my urine sample, albeit at a microscopic level. I have a CT scan on my lungs next week and the Rheumatologist has said that once the results of that are known and matched with the lung function checks, she will make the final decision as to whether I am treated with Cyclophosphamide or Mycophenolate. I admit to being pretty ignorant as to the pros and cons of each and which, if any, would be the least nasty! - so its all a bit bewildering at the moment and I know a lot of you will have gone through the same stages. Im therefore seeking to benefit from your experiences and, to that end, I have a few questions that you might be able to help with... many thanks in advance for any replies.

Would I be right to assume and expect that treatment will begin pretty quickly (before Xmas?).

I have read a lot about the side effects of cyclophosphamide (and steriods). What have your experiences been and have you found any coping mechanisms which might work for others?

Do you have any dietary suggestions that might be worth a try? - apart from the obvious general guidance

Any other wisdom always welcome!

Thanks for reading my post and best wishes to all on this forum.

Chris

8 Replies

oldestnewest
  • I have found that cutting out simple carbs and gluten seems to stop the moon face and buffalo hump, although I may just have been lucky. Also it could help against weight gain. It is important to start straight away not after you already have the side effects, also ensure you eat things with calcium and vit D eg oily fish and also food with potassium and anti inflammatories. Google them there are loads of websites telling you about nutrition. I have become a food bore, some people just carry on as normal, although reducing salt is a good idea as steroids can increase blood pressure. I have had hot flushes which are not so bad in the winter, at least they keep you warm, but that seems to be improving on lower doses. In fact I think a lot of the side effects improve as you cut down the dose. Of course some people don't get any side effects, lucky things, you may be one if them. It is a good idea to take vit D supplement with steroids according to my pharmacist.

  • Piglette, thank you. I have begun reading some of the nutrition sites and have already been taking Vit D tablets. Isnt it always the case that the things that are best for you, taste the worst.. or is that just me? I have never considered eating oily fish before, not even in a curry, but the way I look at it is that there is a whole new world of taste sensation out there waiting to be sampled and its time I did a bit of exploring. Thanks again.

  • I actually like oily fish luckily, salmon, mackerel, sardines. Turmeric is supposed to be good too and beetroot is supposed to keep blood pressure down. I must admit I am not a beetroot fan having had huge woody ones at school in lumpy white sauce, yuck.

    I am eating a lot more healthily since I started on steroids which I suppose is good news and I do quite enjoy it.

  • Hi Chris

    Hopefully you are now being treated by specialists who also have good experience of treating vasculitis. I think most members of this forum would empathise how important this is. I was diagnosed with MPA in 2012 which is a similar type of vasculitis to Wegeners (GPA). The treatment is also much the same. This is usually a tapering dose of prednisolone, probably starting at 75 mg for an average male and tapering over six months to 5 mg. This would be administered along with 10 infusions of Cyclophosphamide over the same period. These are the "sledge hammer" immune system suppressing drugs which are meant to bring your vascultis into remission. This is typical initial treatment for this type of vasculitis, with the exception of milder cases where a less severe immunosuppressant could be used in place of cyclophosphamide. The fact that you do not appear to have any major lung or kidney involvement is possibly why you are being considered as a mild case. Not everybody experiences the same side effects with these drugs. Cyclophosphamide didn't effect me too badly. The high dose of pred did cause sleep problems but this gradually improved as the dose reduced. I take Mycophenlolate (2 gram/day) as a maintenance drug which apart from a slightly volatile digestive system I get on fairly well with. As I say everyone is different in terms of how these drugs effect them. They all have a list of side effects as long as your arm but you certainly won't get all of them.

    I think the important thing is you arr getting treatment before the disease has caused you any severe damage, which makes the likelihood of a good recovery so much better.

    Hope this is of some help.

    Chris

  • Chris, many thanks for your reply and your help. I did indeed feel pretty assured that my rheumatologist department (Calderdale Hospital, Halifax, West Yorkshire) had a good level of experience in treating vasculitis and my own GP seems pretty much on the ball with what turned out to be a pretty speedy and accurate opinion, engaging with the Rheumatologist at a very early stage, and recognising that what others thought might be PMR, was not exhibiting the classic symptoms of such. As you mentioned you have a slightly volatile digestive system, did you experience much sickness and nausea whilst having the Cyclophosphamide infusions and, if so, for how many days did that last?

    Thanks again for your positive words of encouragement and I am glad to hear that your MPA was put into remission. Best wishes.

  • Chris,

    Perhaps I should have said, the volatility caused by the Mycophenolate was downwards rather than upwards. As for cyclophosphamide, I used to feel slightly nauseous the morning after the infusion but it wore off fairly quickly. I was only sick on one occasion. You will be given Mesna tablets to ward off sickness. I also felt a bit out of sorts for a few days but nothing to put me in bed.

    Regarding remission, the evaluation is based on everything:- your blood results, your ANCA levels and importantly how you feel. The results will vary from person to person. For example I still have a relatively high P-ANCA level but I have been in remission for over two years now. Someone else could have negative ANCA and still have active disease. You are no doubt coming realise that there is only on thing that is certain in vasculitis and that is nothing is certain.

    Good luck with your treatment

    Chris

  • Hi Chris, i would echo Chris Bromsgrove's comments below about being treated by those who are knowledgeable about all aspects of vasculitis and experienced in its treatment. It is a very variable disease and response to treatment is variable. High doses of prednisolone (above 7.5mg) are not too much of a problem in the short term (a few weeks), but the side effects become more of a problem with long term use.

    Treatment of Wegeners (or GPA ) can vary according to the type and severity of the symptoms, although it usually entails a short term "induction" phase involving steroids in conjunction with powerful immune suppressing drugs like cyclophosphamide or rituximab. Once the disease appear to be under control - symptoms greatly reduced & lab tests etc much improved - this is then followed by a period of maintenance using lower doses of steroids in conjunction with less potent immune suppressants such as azathioprine, methotrexate or mycophenolate.

    The most important thing is to get the disease well controlled using effective drugs. The side effects of continuing active vasculitis disease are usually worse than those of the medication! Under-treatment can result in reduced symptoms but leaving the disease still causing damage to organs. Cyclophosphamide gets a bad press due to its occasional nasty side effects, but it has been used, tried & tested, in treating ANCA vasculitis for over 40 years. The side effects of prednisolone are well documented and medical professionals agree long term high dose treatment should be avoided wherever possible.

    Piglette's dietary advice is excellent. If your treating doctors do NOT offer you daily calcium/Vit D tablets to go with the prednisolone, then be a little worried. There are other treatments to ward off osteoporosis if you are taking steroids long-term.

  • Hi John, Thank you for your kind reply. It all makes sense to me. It also makes sense that the immune suppressing drugs are required in order to negate the unnecessary attack the body's immune system creates. Once the immune suppressing drugs have been administered, and given that in my case the more general inflammation markers have been brought into line prior to any treatment by the steroids, is remission identified by further C-ANCA checks or by establishing whether the general markers remain low once the steroid dose is tapered.. or, indeed, both?. Sorry, that question was poorly crafted, but I hope you get the drift... basically, how do they know when you are in remission?

    Thanks again John and best wishes to you too.

You may also like...